Oxazepam is a medicine used to treat anxiety and symptoms of alcohol withdrawal. It belongs to the class of medicines known as benzodiazepines. Oxazepam overdose occurs when someone accidentally or intentionally takes too much of this medicine.
Benzodiazepines are the most common prescription drugs used in suicide attempts.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or a local poison control center at 1-800-222-1222.
Serax overdose; Adumbran overdose; Serenid Forte overdose; Zapex overdose; Novoxapam overdose; Oxpam overdose
Oxazepam is sold under the following brand names:
- Serenid Forte
This list may not be all-inclusive.
Symptoms of oxazepam overdose include:
Before Calling Emergency
The following information is helpful for emergency assistance:
- Person's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
DO NOT delay calling for help if this information is not immediately available.
What to Expect at the Emergency Room
In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
- Blood and urine test
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (intravenous or IV)
- Medicines to treat symptoms, including flumazenil, an antidote to reverse the effect of the poison
Recovery usually occurs with proper treatment. People who are in a prolonged coma or who have respiratory complications may have permanent disability.
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.
Gussow L, Carlson A. Sedative hypnotics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 165.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.